Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Is upper stomach pain caused due to marijuana?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been smoking marijauna all my life. when i was 33 i had an ulcer, now anytime i get sick enough to throw up just one time i get extreme pains in my upper stomach just below my ribs and the only way to get it stopped is with a shot of moriphine from the ER ive had this happen about five times since i was thirty three and i am now fourty eight...but it has happened twice in say five months now. the emergency doctor the other night told me it could be related to the pot. ive never heard that before and am wondering if thats true??
Posted Sat, 15 Feb 2014 in General Health
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer: True to some extent. Detailed Answer: Hi, Welcome to Healthcare Magic! The doctor in the emergency room was right to some extent. Smoking anything, whether tobacco or marijuana, increases one's risk of developing peptic ulcers and prevents healing of pre-existing ulcers. The chemicals in marijuana may not have much to do with your ulcers and the exacerbation you suffer periodically. In fact, in most animal studies, chemicals in marijuana, when administered in low doses orally, have been shown to have a protective effect on the lining of the gastro-intestinal tract. But when the mode of ingestion is smoking, human studies have found mostly adverse effects. The damage would even be worse if you mix tobacco in your joints, as nicotine itself worsens gastric ulcers. I hope this clears up things for you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor